Advertisement

Cohomological Invariants of Central Simple Algebras with Involution

  • Jean-Pierre Tignol
Chapter
Part of the Developments in Mathematics book series (DEVM, volume 18)

Summary

This survey reviews the various invariants with values in Galois cohomology groups that have been defined for involutions on central simple algebras following the model of the discriminant, Clifford invariant, and Arason invariant of quadratic forms. From the orthogonal case to the unitary case to the symplectic case, the degree of the invariants increases but their properties are similar.

Keywords

Quadratic Form Division Algebra Clifford Algebra Hermitian Form Quaternion Algebra 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Arason, J.K.: Cohomologische Invarianten quadratischer Formen. J. Algebra 36(3), 448–491 (1975)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Bayer-Fluckiger, E., Parimala, R.: Galois cohomology of the classical groups over fields of cohomological dimension ≤ 2. Invent. Math. 122(2), 195–229 (1995)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    ———-: Classical groups and the Hasse principle. Ann. Math. 147(3), 651–693 (1998)Google Scholar
  4. 4.
    Bayer-Fluckiger, E., Parimala, R., Quéguiner-Mathieu, A.: Pfister involutions. Proc. Indian Acad. Sci. Math. Sci. 113(4), 365–377 (2003)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Becher, K.J.: A proof of the Pfister factor conjecture. Invent. Math. 173(1), 1–6 (2008)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Berhuy, G.: Cohomological invariants of quaternionic skew-Hermitian forms. Arch. Math. (Basel) 88(5), 434–447 (2007)Google Scholar
  7. 7.
    Berhuy, G., Frings, C., Tignol, J.P.: The discriminant of a symplectic involution. Pacific J. Math. 209(2), 201–218 (2003)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    ———-: Galois cohomology of the classical groups over imperfect fields. J. Pure Appl. Algebra 211(2), 307–341 (2007)Google Scholar
  9. 9.
    Berhuy, G., Monsurrò, M., Tignol, J.P.: Cohomological invariants and R-triviality of adjoint classical groups. Math. Z. 248(2), 313–323 (2004)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Colliot-Thélène, J.-L., Gille, P., Parimala, R.: Arithmetic of linear algebraic groups over 2-dimensional geometric fields. Duke Math. J. 121(2), 285–341 (2004)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Dejaiffe, I.: Somme orthogonale d’algèbres à involution et algèbre de Clifford. Commun. Algebra 26(5), 1589–1612 (1998)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    ———-: Formes antihermitiennes devenant hyperboliques sur un corps de déploiement. C.R. Acad. Sci. Paris Sér. I Math. 332(2), 105–108 (2001)Google Scholar
  13. 13.
    Elman, R., Karpenko, N., Merkurjev, A.: The algebraic and geometric theory of quadratic forms. American Mathematical Society Colloquium Publications, vol. 56. American Mathematical Society, Providence, RI (2008)Google Scholar
  14. 14.
    Garibaldi, S.: The Rost invariant has trivial kernel for quasi-split groups of low rank. Comment. Math. Helv. 76, 684–711 (2001)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    ———-: Orthogonal involutions on algebras of degree 16 and the Killing form of E 8 (with an appendix by Kirill Xainoulline). In: Quadratic Forms – Algebra, Arithmetic, and Geometry. Contemporary Mathematics, vol. 493, pp. 131–162. American Mathematical Society, Providence, RI (2009)Google Scholar
  16. 16.
    Garibaldi, S., Gille, P.: Algebraic groups with few subgroups. J. Lond. Math. Soc. 80, 405–430 (2009)MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Garibaldi, S., Merkurjev, A., Serre, J.P.: Cohomological invariants in Galois cohomology. University Lecture Series, vol. 28. American Mathematical Society, Providence, RI (2003)Google Scholar
  18. 18.
    Garibaldi, S., Parimala, R., Tignol, J.P.: Discriminant of symplectic involutions. Pure Appl. Math. Q. 5(1), 349–374 (2009)MATHMathSciNetGoogle Scholar
  19. 19.
    Garibaldi, S., Quéguiner-Mathieu, A.: Pfister’s theorem for orthogonal involutions of degree 12. Proc. Am. Math. Soc. 137(4), 1215–1222 (2009)MATHCrossRefGoogle Scholar
  20. 20.
    Haile, D.E., Knus, M.A., Rost, M., Tignol, J.P.: Algebras of odd degree with involution, trace forms and dihedral extensions. Israel J. Math. B 96, 299–340 (1996)MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Hoffmann, D.W.: Isotropy of 5-dimensional quadratic forms over the function field of a quadric. In: K-theory and algebraic geometry: connections with quadratic forms and division algebras (Santa Barbara, CA, 1992). Proceedings of the Symposium on Pure Mathematics, vol. 58, pp. 217–225. American Mathematical Society, Providence, RI (1995)Google Scholar
  22. 22.
    ———-: Similarity of quadratic forms and half-neighbors. J. Algebra 204(1), 255–280 (1998)Google Scholar
  23. 23.
    Jacobson, N.: Clifford algebras for algebras with involution of type D. J. Algebra 1, 288–300 (1964)Google Scholar
  24. 24.
    ———-: Some applications of Jordan norms to involutorial simple associative algebras. Adv. Math. 48(2), 149–165 (1983)Google Scholar
  25. 25.
    Kahn, B.: Lower -cohomology of higher-dimensional quadrics. Arch. Math. (Basel) 65(3), 244–250 (1995)Google Scholar
  26. 26.
    Karpenko, N., Quéguiner, A.: A criterion of decomposability for degree 4 algebras with unitary involution. J. Pure Appl. Algebra 147(3), 303–309 (2000)MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Karpenko, N.A.: On anisotropy of orthogonal involutions. J. Ramanujan Math. Soc. 15(1), 1–22 (2000)MATHMathSciNetGoogle Scholar
  28. 28.
    Knus, M.A., Lam, T.Y., Shapiro, D.B., Tignol, J.P.: Discriminants of involutions on biquaternion algebras. In: K-theory and algebraic geometry: connections with quadratic forms and division algebras (Santa Barbara, CA, 1992). Proceedings of the Symposium on Pure Mathematics, vol. 58, pp. 279–303. American Mathematical Society, Providence, RI (1995)Google Scholar
  29. 29.
    Knus, M.A., Merkurjev, A., Rost, M., Tignol, J.P.: The book of involutions. American Mathematical Society Colloquium Publications, vol. 44. American Mathematical Society, Providence, RI (1998); with a preface in French by J. TitsGoogle Scholar
  30. 30.
    Knus, M.A., Parimala, R., Sridharan, R.: Pfaffians, central simple algebras and similitudes. Math. Z. 206(4), 589–604 (1991)MATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Laghribi, A.: Isotropie de certaines formes quadratiques de dimensions 7 et 8 sur le corps des fonctions d’une quadrique. Duke Math. J. 85(2), 397–410 (1996)MATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Lam, T.Y.: Introduction to quadratic forms over fields. Graduate Studies in Mathematics, vol. 67. American Mathematical Society, Providence, RI (2005)Google Scholar
  33. 33.
    Lewis, D.W.: A note on trace forms and involutions of the first kind. Exposition. Math. 15(3), 265–272 (1997)MATHMathSciNetGoogle Scholar
  34. 34.
    Lewis, D.W., Tignol, J.P.: On the signature of an involution. Arch. Math. (Basel) 60(2), 128–135 (1993)Google Scholar
  35. 35.
    ———-: Classification theorems for central simple algebras with involution. Manuscripta Math. 100(3), 259–276 (1999); with an appendix by R. ParimalaGoogle Scholar
  36. 36.
    MacDonald, M.L.: Cohomological invariants of odd degree Jordan algebras. Math. Proc. Camb. Philos. Soc. 145(2), 295–303 (2008)MATHCrossRefMathSciNetGoogle Scholar
  37. 37.
    Mammone, P., Shapiro, D.B.: The Albert quadratic form for an algebra of degree four. Proc. Am. Math. Soc. 105(3), 525–530 (1989)MATHMathSciNetGoogle Scholar
  38. 38.
    Masquelein, A., Quéguiner-Mathieu, A., Tignol, J.P.: Quadratic forms of dimension 8 with trivial discriminant and Clifford algebra of index 4. Arch. Math. (Basel) 93(2), 129–138 (2009)Google Scholar
  39. 39.
    Merkurjev, A.S.: Simple algebras and quadratic forms. Izv. Akad. Nauk SSSR Ser. Mat. 55(1), 218–224 (1991)Google Scholar
  40. 40.
    Merkurjev, A.S., Parimala, R., Tignol, J.P.: Invariants of quasitrivial tori and the Rost invariant. Algebra i Analiz 14(5), 110–151 (2002)MATHMathSciNetGoogle Scholar
  41. 41.
    Parimala, R., Sridharan, R., Suresh, V.: Hermitian analogue of a theorem of Springer. J. Algebra 243(2), 780–789 (2001)MATHCrossRefMathSciNetGoogle Scholar
  42. 42.
    Pfister, A.: On the Milnor conjectures: history, influence, applications. Jahresber. Deutsch. Math.-Verein. 102(1), 15–41 (2000)MATHMathSciNetGoogle Scholar
  43. 43.
    Quéguiner, A.: Signature des involutions de deuxième espèce. Arch. Math. (Basel) 65(5), 408–412 (1995)Google Scholar
  44. 44.
    ———-: Cohomological invariants of algebras with involution. J. Algebra 194(1), 299–330 (1997)Google Scholar
  45. 45.
    Quéguiner-Mathieu, A.: Invariants cohomologiques: des formes quadratiques aux algèbres à involution. In: Théorie des nombres (Besançon, 2002). Publications mathmatiques de l’UFR Sciences et techniques de Besançon, p. 12. University of Franche-Comté, Besançon (2002)Google Scholar
  46. 46.
    Rost, M., Serre, J.P., Tignol, J.P.: La forme trace d’une algèbre simple centrale de degré 4. C.R. Math. Acad. Sci. Paris 342(2), 83–87 (2006)Google Scholar
  47. 47.
    Rowen, L.H.: Central simple algebras. Israel J. Math. 29(2–3), 285–301 (1978)MATHCrossRefMathSciNetGoogle Scholar
  48. 48.
    Scharlau, W.: Quadratic and Hermitian forms. Grundlehren der mathematischen Wissenschaften, vol. 270. Springer, Berlin (1985)Google Scholar
  49. 49.
    Serre, J.P.: Cohomologie galoisienne. Lecture Notes in Mathematics, vol. 5, 5th edn. Springer, Berlin (1994)Google Scholar
  50. 50.
    Sivatski, A.S.: Applications of Clifford algebras to involutions and quadratic forms. Commun. Algebra 33(3), 937–951 (2005)MATHCrossRefMathSciNetGoogle Scholar
  51. 51.
    Tamagawa, T.: Representation theory and the notion of the discriminant. In: Algebraic number theory. Kyoto International Symposium on Research Institute for Mathematical Sciences, University of Kyoto, Kyoto, 1976, pp. 219–227. Japan Society for the Promotion of Science, Tokyo (1977)Google Scholar
  52. 52.
    Tits, J.: Formes quadratiques, groupes orthogonaux et algèbres de Clifford. Invent. Math. 5, 19–41 (1968)MATHCrossRefMathSciNetGoogle Scholar
  53. 53.
    ———-: Représentations linéaires irréductibles d’un groupe réductif sur un corps quelconque. J. Reine Angew. Math. 247, 196–220 (1971)Google Scholar
  54. 54.
    ———-: Théorie des groupes. Ann. Collège France 91, 125–138 (1992) (1990/1991)Google Scholar

Copyright information

© Springer New York 2010

Authors and Affiliations

  1. 1.Département de mathématiqueUniversité catholique de LouvainLouvain-la-NeuveBelgium

Personalised recommendations